Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 276, NWS Las Vegas, NV

September 4, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2013, 2:16 PM MST for Mohave County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 2:16 PM MST (21:16 UTC)
Expired
Sep 4, 2013, 4:15 PM MST
In force
119 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WGUS55 KVEF 042116
FFWVEF
AZC015-042315-
/O.NEW.KVEF.FF.W.0276.130904T2116Z-130904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM MST WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 415 PM MST.

* AT 211 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GRAND CANYON RANCH...OR 46
  MILES NORTH OF KINGMAN. THE STORM PRODUCING VERY HEAVY RAIN WAS
  NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  GRAND CANYON RANCH...
  BUCK AND DOE AND DIAMOND BAR ROADS SOUTHWEST OF THE GRAND CANYON   
  SKYWALK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3597 11408 3601 11383 3578 11383 3580 11402

$$

WOLCOTT
2 follow-up statements
303 
WGUS75 KVEF 042208
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 PM MST WED SEP 4 2013

AZC015-042315-
/O.CON.KVEF.FF.W.0276.000000T0000Z-130904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
308 PM MST WED SEP 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MAINLY LIGHT RAIN SHOWERS REMAINED OVER THE GRAND CANYON RANCH 
AREA. HOWEVER...RUNOFF FROM EARLIER RAINFALL MAY STILL BE CAUSING 
FLASH FLOODING IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
GRAND CANYON RANCH...
BUCK AND DOE AND DIAMOND BAR ROADS SOUTHWEST OF THE GRAND CANYON     
SKYWALK...
MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3597 11408 3601 11383 3578 11383 3580 11402

$$

WOLCOTT
548 
WGUS75 KVEF 042254
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 PM MST WED SEP 4 2013

AZC015-042302-
/O.CAN.KVEF.FF.W.0276.000000T0000Z-130904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
354 PM MST WED SEP 4 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

RAINFALL HAS LARGELY ENDED OVER THE WARNING AREA. THE THREAT OF 
ADDITIONAL FLASH FLOODING HAS DIMINISHED THAT THE FLASH FLOOD 
WARNING WILL BE CANCELLED. TRAVELERS AND THOSE ENJOYING OUTDOOR 
RECREATION SHOULD BE AWARE OF THE POTENTIAL FOR WATER FLOWING IN 
NORMALLY DRY WASHES AND LOW WATER CROSSINGS. NEVER ATTEMPT TO DRIVE 
THROUGH FLOODED ROADWAYS.

LAT...LON 3597 11408 3601 11383 3578 11383 3580 11402

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 10:55 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 4, 10:55 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1055 AM PDT WED SEP 4 2013

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE OVER MUCH OF THE REGION
THE REMAINDER OF THE WEEK AND RESULT IN ISOLATED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN SEVERAL
DEGREES ABOVE NORMAL.
&&

.UPDATE...MINOR ADJUSTMENTS MADE TO THE FORECAST FOR THIS
AFTERNOON...PRIMARILY JUST INCREASING THUNDERSTORM CHANCES ACROSS
CALIFORNIA ZONES AS A DISTURBANCE RESULTING FROM A LARGE COMPLEX
OVER NORTHERN MEXICO YESTERDAY PASSES UP AND OVER THE FORECAST AREA
AND TRIGGERS THUNDERSTORMS OVER SAN BERNARDINO AND INYO
COUNTIES...WHERE LATEST MESOANALYSIS SHOWS PWAT VALUES NEAR 1.5
INCHES AND CAPE BETWEEN 1000-1500 J/KG.

.PREV DISCUSSION...
250 AM PDT WED SEP 4 2013

.SHORT TERM...DEBRIS CLOUDS FROM TUESDAYS CONVECTION OVER SOUTHERN
ARIZONA HAS SLOWLY WORKED NORTH THIS MORNING AND INTO PORTIONS OF
MOHAVE COUNTY. NOT REALLY SURE HOW FAR WEST THESE CLOUDS WILL
PUSH...BUT PORTIONS OF THE SOUTHEAST CWA WILL SEE AT LEAST PARTLY
CLOUDY SKIES THIS MORNING WITH SOME MOSTLY CLOUDY SKIES OVER EASTERN
MOHAVE COUNTY. WITH PLENTY OF MOISTURE AND WEAK INSTABILITY
REMAINING OVER THE AREA IT LOOKS LIKE WE WILL SEE A CONTINUATION OF
ISOLATED AFTERNOON CONVECTION IN THE AFTERNOON AND EARLY EVENING
THROUGH THURSDAY WITH MOST STORMS DEVELOPING OVER THE HIGHER
TERRAIN. COVERAGE SHOULD BE A LITTLE MORE THAN YESTERDAY DUE TO THE
FACT THAT THE LARGE AREA OF SUBSIDENCE HAS MOVED OUT OF THE AREA AND
WERE BACK TO A TYPICAL MONSOON PATTERN. HOWEVER...COVERAGE SHOULD
NOT BE GREAT ENOUGH TO WARRANT A FLASH FLOOD WATCH. TEMPERATURES
WILL REMAIN CLOSE TO NORMAL OVER THE NEXT COUPLE OF DAYS.

.LONG TERM...FRIDAY THROUGH TUESDAY...LOW GRADE MONSOON PATTERN TO
CONTINUE FOR THE EASTERN HALF OF THE FORECAST AREA FRIDAY AND
SATURDAY. TROUGH MOVING INTO THE PAC NW WILL BRING SOME DRYING TO
PLACES WEST OF A LINE FROM BARSTOW-PAHRUMP-RACHEL. SOUTHERLY BREEZES
WILL INCREASE FRIDAY UP THE OWENS VALLEY AND ACROSS ESMERALDA
COUNTY. DO SEE THE NEED FOR ANY FIRE WEATHER HEADLINES AT THIS TIME
AS WIND SPEED ARE EXPECTED TO REMAIN BELOW CRITICAL SPEEDS.

UNCERTAINTY CONTINUES IN THE SUNDAY - TUESDAY PERIODS AS WE AWAIT
THE POSSIBLE FORMATION OF A TROPICAL SYSTEM IN THE EASTERN PACIFIC
OFF THE COAST OF MEXICO NEAR MANZANILLO. ECMWF SUGGEST WE COULD SEE
AN UPTICK IN THUNDERSTORM COVERAGE AS EARLY AS SUNDAY ACROSS
MOHAVE...CLARK...LINCOLN AND SOUTHEAST CALIFORNIA WHILE THE GFS IS
POINTING MORE TOWARD MONDAY. DID INCREASE POPS SOME MAINLY ACROSS
MOHAVE COUNTY ON SUNDAY AND MONDAY. FAR WESTERN PARTS OF THE AREA
WILL NOT BE IMPACTED BY MOISTURE AND SHOULD REMAIN DRY AND STABLE.
TEMPERATURES WILL BE AT OR ABOVE NORMAL FRIDAY AND SATURDAY.
ADDITIONAL CLOUD COVER AND PRECIPITATION CHANCES SUNDAY - TUESDAY
WILL KEEP TEMPS AT OR SLIGHTLY BELOW NORMAL.

.AVIATION...FOR MCCARRAN...WINDS WILL GENERALLY REMAIN BELOW 10 KTS
THROUGH TODAY...TRENDING TOWARDS EAST/SOUTHEAST DURING THE
AFTERNOON. FEW-SCT CLOUDS AOA 12K FT BECOMING SCT-BKN AFTER 22Z.
ISOLATED THUNDERSTORMS FORMING AFTER 21Z OVER THE NEARBY
MOUNTAINS...AND ALONG THE APPROACH CORRIDORS...ESPECIALLY MORMON
MESA AND PEACH SPRINGS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CHANCES FOR THUNDERSTORMS WILL CONTINUE AGAIN THIS
AFTERNOON AND EARLY EVENING ACROSS THE AREA. WINDS WILL GENERALLY
FOLLOW NORMAL DIURNAL PATTERNS...EXCEPT OUTFLOW BOUNDARIES FROM
THUNDERSTORMS THAT COULD BRING PERIODS OF GUSTY AND SHIFTING WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...KENNEDY
PREV DISCUSSION...GORELOW/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 4, 3:49 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PDT WED SEP 4 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-051000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
349 AM PDT WED SEP 4 2013 /349 AM MST WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN THE VALLEYS WILL BECOME MORE SCATTERED
OVER THE MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY AROUND OUR RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW GRADE MONSOON CONDITIONS WILL CONTINUE THURSDAY THROUGH SATURDAY
WITH ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND
EVENING. THERE MAY BE AN INCREASE IN THUNDERSTORM COVERAGE SUNDAY
THROUGH TUESDAY AS ANOTHER SURGE OF TROPICAL MOISTURE MOVES NORTH
INTO MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
AT THIS TIME IT DOES NOT LOOK THE MOISTURE WILL SHIFT WEST INTO
INYO OR ESMERALDA COUNTIES. HEAVY RAIN COULD LEAD TO ADDITIONAL FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 4, 1:52 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      6 W TWENTYNINE PALMS    34.14N 116.18W
09/04/2013                   SAN BERNARDINO     CA   PUBLIC

            6 TO 12 INCHES OF MUDDY WATER FLOWING OVER ROAD AT HWY 62
            AND HENDYS RD NEAR TWENTYNINE PALMS. REPORT VIA TWITTER.

&&

DBERC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:01 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 4, 1:19 PM MSTSevere Thunderstorm WarningVEFMohave26 min
Sep 4, 1:40 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Sep 4, 1:48 PM MSTFlash Flood WarningVEFMohave117 min
Sep 4, 1:50 PM MSTSevere Thunderstorm WarningVEFMohave25 min
Sep 4, 1:53 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 4, 2:01 PM MSTFlash Flood WarningVEFMohave119 min
Sep 4, 2:40 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 4, 2:47 PM MSTSevere Thunderstorm WarningVEFMohave28 min
Sep 4, 3:46 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 4, 4:09 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.